Missouri, 2007

Lightning Strike in Missouri, June 23, 2007

June 23, 2007 · NWS SGF · 1 event in 1 county or zone

Five people were injured from a lightning strike near the community of Huggins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Five people were injured from a lightning strike near the community of Huggins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 23, 2:22 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 23, 2:22 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT SAT JUN 23 2007

.DISCUSSION...

MCV MOVED INTO NORTHWEST AR THIS AFTERNOON WHILE AN UPPER TROUGH
ALSO APPROACHED THE REGION FROM THE NORTHWEST. PROFILERS INDICATE
THAT THE TROUGH AXIS EXTENDS FROM NE MO INTO EXTREME SW MO/SE KS
WITH 500MB WINDS VEERING AT NEODESHA DURING THE PAST COUPLE OF
HOURS. SUBSIDENCE BEHIND THE TROUGH AXIS AS SUPPRESSED CONVECTION
OVER THE NW HALF OF THE CWFA SO FAR. ANOTHER BOUNDARY MARKED (OR IN
PART PRODUCED BY) THE LEADING EDGE OF CU FIELD OVER NORTHERN MO IS
ALSO PUSHING SOUTH. GIVEN THE INSTABILITY OVER THE FORECAST
AREA...FAIRLY UNIFORM MLCAPES OF 1000-1500 J/KG IN AREAS NOT WORKED
OVER BY FRESH CONVECTION...BELIEVE WE CAN STILL SEE SOME
SHOWER/THUNDERSTORM DEVELOPMENT OVER THE WESTERN CWFA THIS
AFTERNOON...BUT ATTM NOT EXPECTING A GREAT AMOUNT OF COVERAGE. FOR
NOW HAVE MY HIGHEST POPS WHERE ONGOING CONVECTION IS OCCURRING OVER
SOUTH CNTRL MO...AND MAY HAVE TO ADJUST FURTHER BASED ON TRENDS.

HAVE A PERSISTENCE FORECAST...MORE OR LESS...FOR THE NEXT THREE-FOUR
DAYS. A WEAK UPPER SHEAR AXIS WILL REMAIN IN PLACE OVER THE AREA.
THE MAIN EMPHASIS FOR DIURNAL CONVECTION WILL LIKELY BE THE SOUTHERN
AND EASTERN CWFA...BUT WILL HAVE DAYTIME AND EVENING RAIN CHANCES
EVERYWHERE TO SOME DEGREE. BOTH THE GFS AND ECMWF AMPLIFY THE UPPER
PATTERN LATE IN THE WORK WEEK (THU-FRI) WITH A RIDGE AXIS OVER THE
ROCKIES LEAVING OUR REGION IN NW FLOW ALOFT. THE GFS MOVES A COLD
FRONT INTO CENTRAL AND SOUTHERN MO/SE KS THU/THU NIGHT AS HIGH
PRESSURE BUILDS INTO THE UPPER MIDWEST. THE ECMWF IS SHOWING A
SIMILAR TENDENCY BUT IS A LITTLE SLOWER WITH THE FROPA. HAVE
MAINTAINED POPS FOR THE THU-FRI TIME PERIOD...BUT WILL NEED TO WATCH
MED RANGE MODEL TRENDS TO BETTER NAIL DOWN TIMING IN LATER PERIODS.

WENT FAIRLY CLOSE TO MOS GUIDANCE AND/OR PERSISTENCE FOR
TEMPERATURES. WE STILL HAVENT REACH 90 DEG F AT KSGF YET THIS
YEAR...USUALLY A CHARACTERISTIC OF A RELATIVELY MOIST SPRING. DSA

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP THIS AFTERNOON. MVFR CEILINGS AND VISIBILITIES
CAN BE EXPECTED AROUND ANY STORMS. THE STORMS WILL QUICKLY DIMINISH
THIS EVENING WITH A FEW LOW CLOUDS REMAINING...ALTHOUGH NOT ENOUGH
TO CARRY ANY CEILINGS. AM EXPECTING SOME LIGHT FOG LATER TONIGHT AT
BOTH TAF LOCATIONS. BROUGHT VISIBILITIES DOWN TO 6SM WITH A TEMPO
FOR 5SM. PREVAILING WINDS THROUGH SUNDAY MORNING WILL REMAIN LIGHT
OUT OF THE SOUTH TO SOUTHWEST.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 23, 12:02 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT SAT JUN 23 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
102 PM CDT SAT JUN 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED THUNDERSTORMS. THE ISOLATED STRONGEST STORMS WILL BE
CAPABLE OF WIND GUSTS OF 50 TO 60 MPH...DIME TO NICKEL SIZED HAIL...AND
HEAVY RAIN WITH LOCALIZED FLOODING. LIGHTNING IS A DANGER WITH ALL
THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

OVER THE ENTIRE OUTLOOK AREA THROUGH EARLY THIS EVENING.

  DISCUSSION:

THE INTERACTION OF MODERATE INSTABILITY...OUTFLOW BOUNDARIES...AND
WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO PRODUCE SCATTERED
THUNDERSTORMS AND OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS
THIS AFTERNOON AND EARLY THIS EVENING. RELATIVELY WEAK WINDS ALOFT
WILL LIMIT STORM ORGANIZATION...BUT WHERE POCKETS OF INSTABILITY
CAN DEVELOP...ISOLATED STRONG TO SEVERE PULSE TYPE CONVECTION MAY
RESULT WITH GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ON AN AFTERNOON BASIS THROUGH FRIDAY. A MOIST AIRMASS COUPLED WITH
SUFFICIENT INSTABILITY WILL SUPPORT THUNDERSTORM DEVELOPMENT.
BRIEF HEAVY RAINFALL ALONG WITH GUSTY WINDS WILL ACCOMPANY THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STRONGEST STORMS...SPOTTER
ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jun 23, 11:52 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT SAT JUN 23 2007

MOZ105-231830-
OZARK MO-
1252 PM CDT SAT JUN 23 2007

...SIGNIFICANT WEATHER ALERT FOR OZARK COUNTY UNTIL 130 PM CDT...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF GAINESVILLE...OR 24 MILES
SOUTHEAST OF AVA...MOVING EAST AT 20 MPH.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN OZARK
COUNTY...INCLUDING THE TOWN OF SYCAMORE.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

SCHAUMANN
Special weather statement, Jun 23, 12:51 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 PM CDT SAT JUN 23 2007

MOZ082-097-231930-
TEXAS MO-HOWELL MO-
151 PM CDT SAT JUN 23 2007

...SIGNIFICANT WEATHER ALERT FOR HOWELL AND TEXAS COUNTIES UNTIL 230
PM CDT...

AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
CABOOL TO 11 MILES SOUTHWEST OF WEST PLAINS...OR ALONG A LINE
EXTENDING FROM 9 MILES SOUTHWEST OF HOUSTON TO 11 MILES SOUTHWEST OF
WEST PLAINS...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE NEAR...
  WEST PLAINS BY 205 PM CDT.
  6 MILES SOUTH OF RAYMONDVILLE BY 215 PM CDT.
  MOUNTAIN VIEW BY 225 PM CDT.

THE TOWNS OF YUKON...CLEAR SPRINGS...WHITE CHURCH...PEACE VALLEY...
EUNICE...BRANDSVILLE...ARROLL AND HARTSHORN ARE IN THE PATH OF THESE
STORMS.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

SCHAUMANN
Special weather statement, Jun 23, 1:50 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SAT JUN 23 2007

MOZ106-232015-
OREGON MO-
250 PM CDT SAT JUN 23 2007

...SIGNIFICANT WEATHER ALERT FOR OREGON COUNTY UNTIL 315 PM CDT...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF ALTON...OR 10 MILES EAST OF
THAYER...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  9 MILES SOUTHEAST OF ALTON BY 300 PM CDT.

THE TOWN OF WILDERNESS IS IN THE PATH OF THIS STORM.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

WISE

The radar

The Springfield radar (KSGF), 107 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Texas

When
June 23, 3:30 PM CST
Where
Texas County, 2.08 mi N of Huggins
Injuries
5 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.350, -92.200

Five people were injured from a lightning strike near the community of Huggins.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44589.